MAUDE Adverse Event Report: SEASPINE ORTHOPEDICS CORPORATION CORAL LOCKING SCREW ASSEMBLY

SEASPINE ORTHOPEDICS CORPORATION CORAL LOCKING SCREW ASSEMBLY
Model Number 10-17-0001
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 03/15/2024
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2023 a patient underwent spinal surgery consisting of seaspine's coral and malibu posterior fixation systems.An mri was performed an unknown time later after the patient reported pain.The 18-12-6550 solid polyaxial screw, 6.50mm x 50mm was observed to have fractured.A revision surgery was performed on 15 mar 2024 and two 10-17-0001 locking screw assemblies were observed to be loose as well.It was not possible to remove the entire broken screw, so the surgeon left the embedded piece in the patient and inserted a new screw at a different trajectory.The screw, screw assemblies, and a 12-1040 precontoured rod, 5.5 x 40mm were explanted.
 
Additional Manufacturer Narrative
No evaluation can be provided as the product has not been received for investigation.No definitive root cause could be established.Possible adverse events bending, disassembly, or fracture of implant and components loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration, or pain pain, discomfort, or abnormal sensations due to the presence of the device postoperative fracture due to trauma, defects, or poor bone stock.
 
Event or Problem Description
On (b)(6) 2023 a patient underwent spinal surgery consisting of seaspine's coral and malibu posterior fixation systems.An mri was performed an unknown time later after the patient reported pain.The 18-12-6550 solid polyaxial screw, 6.50mm x 50mm was observed to have fractured.A revision surgery was performed on (b)(6) 2024 and two 10-17-0001 locking screw assemblies were observed to be loose as well.It was not possible to remove the entire broken screw, so the surgeon left the embedded piece in the patient and inserted a new screw at a different trajectory.The screw, screw assemblies, and a 12-1040 precontoured rod, 5.5 x 40mm were explanted.
 
Additional Manufacturer Narrative
The 10-17-0001 locking screw assembly was returned and evaluated by the quality and product engineers.Visual inspection noted that the swage connecting the 10-17-0001-1 locking screw saddle to the 10-17-0001-2 locking screw top was permanently deformed and partially torn.Due to this, the saddle was able to be removed from the screw top.There appeared to be more damage to the torx feature than the other returned units, it is possible that the locking screw was partially stripped during insertion and did not achieve full tightening.This would directly relate to the screw fracture: if the rod was able to slip in a medial/lateral rotation, more force would be applied perpendicular to the screw shank.Over time, the additional stress could have contributed to the fracture.Possible adverse events: bending, disassembly, or fracture of implant and components loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration, or pain , discomfort, or abnormal sensations due to the presence of the device postoperative fracture due to trauma, defects, or poor bone stock.

Brand Name
CORAL LOCKING SCREW ASSEMBLY
Common Device Name
SCREW
Manufacturer (Section D)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad CA 92008
Manufacturer (Section G)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad CA 92008
Manufacturer Contact
amanda fonseca
5770 armada dr.
carlsbad, CA 92008
7602165655
MDR Report Key19441565
Report Number3012120772-2024-00026
Device Sequence Number18264469
Product Code NKB
UDI-Device Identifier10889981027520
UDI-Public10889981027520
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K120047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10-17-0001
Device Catalogue Number10-17-0001
Device Lot NumberBR37948G
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2024
Supplement Date Received by Manufacturer08/19/2024
Initial Report FDA Received Date05/31/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
12-1040 PRECONTOURED ROD, 5.5 X 40MM; 12-1040 PRECONTOURED ROD, 5.5 X 40MM; 18-12-6550 SOLID POLYAXIAL SCREW, 6.50MM X 50MM
Outcome Attributed to Adverse Event Other;
Patient SexUnknown